Are You Showing Signs of Lithium Toxicity?
Medications are tricky.
You may try different bipolar meds – some work, others may make you completely miserable. And side effects? They’re basically guaranteed to manifest in some form or another (in varying degrees) regardless of how effective the med may be.
Lithium is no exception – it is most widely used for the treatment of bipolar disorder. Under normal circumstances, lithium is supposed to help reduce the severity and episodes of mania.
The signs of lithium toxicity are easy to identify but can be fatal to ignore. In fact, too much lithium can lead to coma, brain damage or death.
How You Can Spot Signs of Lithium Toxicity
Common signs of lithium overdose or poisoning that are often reported can include persistent diarrhea, along with the following symptoms:
- Vomiting or severe nausea
- Coarse trembling of hands or legs
- Frequent muscle twitching such as pronounced jerking of arms or legs
3(long term neurologic issues after lithium toxicity)
- Blurred vision
- Marked dizziness
- Difficulty walking
- Slurred speech
- Irregular heartbeat
2(ECG changes in lithium use)
- Swelling of the feet or lower legs
Even if your lithium levels are not toxic, serious side effects such as the above suggest that your dose may be too high or that lithium is not the right med for you.
With correct dosage, lithium side effects should be transient and/or mild.
Anything that impairs your functioning or decreases your quality of life needs to be addressed with a skilled clinician who knows a lot about lithium and alternative bipolar medications (examples: Depakote or Lamictal).
There is a world of difference between side effects and lithium toxicity.
It doesn’t matter how long you’ve been taking lithium (or how well you respond to it) – it is essential to monitor your lithium levels through regular blood tests.
Can You Guess the #1 Concern of Lithium Toxicity?
If you guessed toxicity or poisoning…
In fact, you may be experiencing the #1 concern of lithium toxicity right now!
According to the International Journal of Bipolar Disorder, studies have shown that WEIGHT GAIN is among the most prevalent and distressing lithium associated side effects.
4 (meta-analysis showing significant weight gain with lithium)
The weight gain that usually comes with regular lithium medication is an emotional and psychic poison – this can all lead to serious health consequences.
5 (lithium weight gain side effect can be extremely distressing to patients)
Weight gain was my biggest problem when taking lithium!
“Over 80 percent of people with serious mental illnesses are overweight or obese, which contributes to them dying at three times the rate of the overall population.”
Do you ever feel like there is no “normal” or “average” because your way of being, perspective, and mood is constantly changing? Combine that with all the consequences and aftermaths of this changing behavior and perspective (including the changing self image, poor social stability, poor decision making, and so on).
You don’t need more problems added to your list of concerns – Especially weight gain. Imagine being comfortable in your own skin.
The good news is that you CAN manage your weight. If you’ve gained fat because of medications, such as lithium, it’s easier than you think to shed the pounds. All it takes is a comprehensive, proven guide.
The Bipolar Diet is a 130 page step-by-step guide proven to help you:
- Lose the weight (and keep it off)
- Prevent major disease
- Gain control over your mood!
Do You See a Rash?
Some people have a special form of lithium allergy – a rash. See your doctor immediately if, while taking lithium, you develop a skin rash or itching.
The rash is not the most dangerous of the lithium toxicity symptoms. But it still shows you should DISCONTINUE LITHIUM IMMEDIATELY.
Did You Miss Your Lithium Dose?
Incorrect handling of missed doses is a very common way that people end up with too much lithium in their system. This can result in lithium toxicity.
If you miss a dose:
- NEVER DOUBLE UP in an effort to catch up.
- Taking an increased dose is a dangerous risk that may put too much lithium into your bloodstream at once.
- Sometimes it is ok to take your medication a little bit later if you forget to take them on time – but DON’T DOUBLE UP.
- Contact your doctor to get precise guidelines.
How to Avoid Lithium Toxicity
#1 Rule: Prevention! Prevention! Prevention!
Be active in your own care. Lithium medication has to be managed. You have to be in the driver’s seat. That means:
- Get support! – Speak with a professional counselor online (from the convenience of your home).
- ALWAYS take your blood tests exactly when your doctor advises. PREPARE correctly for your blood tests. This means that for 4-5 days before testing don’t forget any doses and don’t take any extra doses. Also, your blood test should be done in the morning as close as possible to within 12 hours of your last dose.
- Drink plenty of fluids each day, especially water, juice and milk. Avoid caffeinated drinks like coffee and some sodas because of their diuretic effect.
- Do not go on any low salt diets.
- Be careful about sweating too much or anything else that could promote dehydration.
What To Do If You Suspect Lithium Toxicity Symptoms
If you detect lithium toxicity symptoms, do not panic. Follow these steps:
- Drink lots of water
- DO NOT TAKE ANY MORE LITHIUM
- Go immediately to see your doctor or to a hospital emergency room
If you do have lithium poisoning, you’ll most likely be admitted to the hospital and cared for by a poisoning specialist.
Treatment will involve maintaining correct kidney functioning (managing blood pressure, and replacing fluids and salt). Sometimes dialysis is necessary.